Tennessee, 2009

High Wind in Tennessee, December 24 to 25, 2009

December 24 to 25, 2009 · NWS MRX · 14 events in 14 counties and zones

A strong low pressure tracked across east Tennessee bringing damaging non-thunderstorm winds to the area late in the day 24th and into the overnight hours on the 25th. The strongest winds occurred over the higher elevations.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure tracked across east Tennessee bringing damaging non-thunderstorm winds to the area late in the day 24th and into the overnight hours on the 25th. The strongest winds occurred over the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 24, 2:51 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 24, 2:51 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST THU DEC 24 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
RAIN IS BEGINNING TO SPREAD NORTHWARD INTO THE SOUTHERN TN
VALLEY...AND THE GFS SEEMS TO HAVE A GOOD HANDLE ON THIS. RAIN WILL
GRADUALLY SPREAD ACROSS THE ENTIRE AREA THROUGH THE
EVENING...ALTHOUGH DOWNSLOPE WINDS IN THE NORTHERN VALLEY MAY LOWER
THE QPF AT ONSET. THE BEST LIFT WILL BE 03Z TO 09 Z TIMEFRAME WHEN
THE NOSE OF THE UPPER JET APPROACHES AND PRODUCES STRONG UPPER
DIVERGENCE. INCREASING 850 MB THETA-E VALUES ALONG WITH SLIGHT
MIDLEVEL COOLING ALSO CREATES SOME WEAK ELEVATED INSTABILITY.
CANNOT RULE OUT AN ISOLATED THUNDERSTORM OVERNIGHT. WHILE PRECIP
MAY BE HEAVY AT TIMES...IT SHOULD BE FAIRLY BRIEF AS THE LIFT AND
INSTABILITY ARE FOCUSED IN A NARROW BAND IN THE MODELS. WITH THE
POTENTIAL FOR A PERIOD OF HEAVY RAIN ALONG WITH MELTING SNOW COVER
IN THE MOUNTAINS...SOME LOCALIZED FLOODING MAY OCCUR...AND THE SPS
WILL BE CONTINUED TO MENTION THIS. MIDLEVEL DRYING WILL LEAD TO
PRECIP ENDING FRIDAY MORNING FROM WEST TO EAST...WITH THE SURFACE
FROPA COMING IN THE AFTERNOON. MORNING CLOUDS FOLLOWED BY COLD
ADVECTION WILL KEEP TEMPS FROM RISING MUCH TOMORROW.

A SIGNIFICANT WIND EVENT STILL APPEARS LIKELY TONIGHT. WIND
OBSERVATIONS FROM AROUND THE AREA INDICATE PEAK GUSTS OF 42 MPH AT
COKER CREEK AND 37 MPH AT COVE MOUNTAIN...WITH MOST SPOTS STILL
GUSTING BETWEEN 20 AND 30 MPH. REGIONAL VWP FROM KHTX IS SHOWING 50
KTS AT ABOUT 1500 FEET. THE SREF...RUC..NAM AND GFS ALL SHOW 75 TO
80 KTS AT 850 MB OVERNIGHT. THE CURRENT WARNING AND ADVISORY AREAS
LOOK GOOD AND WILL BE KEPT AS IS. SUSTAINED WINDS OF 35 TO 50 MPH
ARE EXPECTED IN THE WARNING AREA...AND GUSTS OVER 80 MPH WILL BE
POSSIBLE IN SOME AREAS THAT ARE PRONE TO HIGH WINDS.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
MODELS KEEP A DEEP CUT-OFF UPPER-LEVEL LOW OVER THE WESTERN GREAT
LAKES REGION THROUGH SUNDAY ...AND THEN SHIFT IT NORTH AND EAST
MONDAY. MOST OF THE MOISTURE WITH THIS FEATURE WILL BE OVER THE
GREAT LAKES AND OHIO VALLEY. HOWEVER LIGHT PRECIP POSSIBLE NORTHERN
HALF OF THE FORECAST AREA SUNDAY INTO MONDAY. TEMPERATURES WILL BE
COLD ENOUGH FOR SNOW AT NIGHT AND EARLY MORNINGS WITH RAIN DURING
THE WARMEST PART OF THE DAY. AS THIS UPPER LOW AND TROUGH MOVE OUT
MONDAY NIGHT AND TUESDAY HIGH PRESSURE WILL BUILD IN BRIEFLY
TUESDAY. THEN THE SOUTHERN JET STREAM BECOMES ACTIVE NEXT WEEK...AS
ANOTHER LOW PRESSURE SYSTEM EXPECTED TO DEVELOP OVER THE GULF COAST
TUESDAY AND WEDNESDAY. THE GFS AND ECMWF MODELS HAVE DISCREPANCIES
WITH THE EXACT TRACK OF THE SYSTEM...WITH THE GFS MODEL HAVING THE
SYSTEM SPLIT WITH PART OF THE ENERGY GOING INTO THE GREAT LAKES
WEDNESDAY AND THURSDAY AND ANOTHER AREA STAYING SOUTH ALONG THE
GULF COAST. THE ECMWF MODEL HOWEVER KEEPS THE SYSTEM TOGETHER AND
SPREADS A BROAD AREA OF PRECIPITATION INTO THE REGION WEDNESDAY
INTO THURSDAY. TEMPERATURES AGAIN WILL BE COLD ENOUGH FOR SNOW AT
NIGHT AND CHANGING TO RAIN DAYTIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL NOON EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL NOON EST /11 AM CST/ FRIDAY FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
     MORGAN...SCOTT TN...SEQUATCHIE.

     HIGH WIND WARNING UNTIL NOON EST FRIDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
     POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL NOON EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/TD
Hazardous weather outlook, Dec 24, 5:09 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EST THU DEC 24 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EST THU DEC 24 2009 /409 AM CST THU DEC 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO AFFECT THE REGION BY
THIS AFTERNOON...BRINGING THE POSSIBILITY OF STRONG WINDS AROUND
THE MOUNTAINS DUE TO MOUNTAIN WAVES. IN ADDITION...WITH THE GROUND
REMAINING NEARLY SATURATED...SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG LOW PRESSURE SYSTEM WILL EXIT THE REGION ON FRIDAY.
THERE IS THE POSSIBILITY OF STRONG WINDS AROUND THE MOUNTAINS DUE
TO MOUNTAIN WAVES. THE RISK OF FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT FOR WIND AND FLOODING
REPORTS.

In the hours before

Special weather statement, Dec 24, 3:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EST THU DEC 24 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
308 PM EST THU DEC 24 2009 /208 PM CST THU DEC 24 2009/

...FLOODING POSSIBLE OVERNIGHT INTO FRIDAY MORNING FROM RAIN
FALLING ON SNOW PACK IN THE HIGHER TERRAIN...

A SIGNIFICANT STORM SYSTEM WILL CROSS THE SOUTHERN APPALACHIANS
THIS EVENING INTO FRIDAY MORNING. THIS IS A RELATIVELY WARM SYSTEM
AND WILL PRODUCE WIDESPREAD RAINS...BRIEFLY MODERATE TO HEAVY. THIS
WOULD NORMALLY CAUSE ONLY ISOLATED MINOR FLOOD PROBLEMS...BUT THE
HIGHER TERRAIN...ESPECIALLY SOME MOUNTAINS IN EAST TENNESSEE AND
SOUTHWEST VIRGINIA...HAVE SIGNIFICANT SNOW STILL ON THE GROUND.

RAIN WILL CAUSE AT LEAST SOME OF THE SNOW TO MELT WHICH WILL ADD TO
THE RUNOFF. SMALL STREAMS COMING OUT OF THE MOUNTAINS...AND POSSIBLY
THE NORTHERN CUMBERLAND PLATEAU...WILL BE MOST LIKELY TO FLOOD. SOME
OF THE LARGER RIVERS SUCH AS THE FRENCH BROAD...LITTLE PIGEON...AND
PIGEON MAY ALSO RISE TO NEAR FLOOD. EVEN THE UPPER REACHES OF THE
POWELL AND CLINCH RIVERS MAY EXPERIENCE SIGNIFICANT RISES.

URBAN AREAS SUCH AS CHATTANOOGA...KNOXVILLE...AND JOHNSON CITY MAY
EXPERIENCE MINOR FLOODING IN THE TYPICAL LOW FLAT SPOTS.

BE CAREFUL AND KEEP AN EYE ON STREAMS AND FLOOD PRONE SPOTS. IF
YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DONT DROWN.

DGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Southeast Greene

When
December 24, 4:30 PM EST to 4:40 PM EST
Where
Southeast Greene forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 73 mph (63 kt) measured gust was recorded at the ATDD at the Camp Creek tower.

High Wind, Sevier/Smoky Mountains

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park service officials reported numerous trees downed by non thunderstorm across the Great Smoky Mountain National Park.

High Wind, North Sevier

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
North Sevier forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm across Wears Valley and Gatlinburg.

High Wind, Blount/Smoky Mountains

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm in the vicinity of Tallassee and Calderwood Highway.

High Wind, Northwest Monroe

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Northwest Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm winds countywide. The worst hit area was Tellico Plains.

High Wind, Southeast Monroe

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Southeast Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm winds countywide. The worst hit area was Tellico Plains.

High Wind, West Polk

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
West Polk forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm winds countywide.

High Wind, East Polk

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
East Polk forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Law enforcement officials reported numerous trees downed by non thunderstorm winds countywide.

High Wind, Southeast Carter

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Southeast Carter forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non thunderstorm winds in Hampton, Stony Creek and on Roan Mountain.

High Wind, Johnson

When
December 25, 1:00 AM EST to 9:00 AM EST
Where
Johnson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Law enforcement officials reported many trees downed by non thunderstorm winds near Mountain City.

High Wind, Washington

When
December 25, 4:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non thunderstorm winds near Embreeville.

High Wind, Unicoi

When
December 25, 4:00 AM EST to 10:00 AM EST
Where
Unicoi forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non thunderstorm winds countywide.

High Wind, Northwest Cocke

When
December 25, 5:00 AM EST to 11:00 AM EST
Where
Northwest Cocke forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non thunderstorm winds countywide.

High Wind, Cocke/Smoky Mountains

When
December 25, 5:00 AM EST to 11:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non thunderstorm winds countywide.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205892, 205893, 205894, 205895, 205896, 205897, 206680, 206681, 206682, 206683, 206684, 206685, 206686, 206687.